Henna tattoo leaves its mark
Date published: 02 September 2014
PAINFUL . . . Ellis suffered this major reaction
Three-year-old Ellis Burke’s arm reacted to a black henna Spiderman tattoo almost immediately while on holiday in Spain’s Marbella.
Back in Oldham days later he struggled to breathe, had a high temperature and started vomiting, and his worried parents called an ambulance.
He was taken to hospital and later discharged, but next day was no better. Oldham’s Integrated Care Centre diagnosed severe toxic shock and sent him urgently to the children’s burns unit at Manchester Royal Infirmary, where Ellis spent the night while they stabilised his condition.
His mum Shabana Murray of Middleton Road, Chadderton, says the episode was a “terrible ordeal” for her son - and she warned against having the black henna tattoo, which contains the chemical compound para-phenylenediamine and sometimes even petrol.
"As soon as he had it done it started to react,” said Shabana. “We washed his arm in the sea but it made no difference.”
"Next day it started to blister; we bought some anti-allergy medication but it just got worse.
"We went to A&E where they just prescribed antibiotics and more anti-allergy medicine. A few days later he just suddenly went downhill and woke up struggling to breathe and vomiting.” Ellis’s temperature was 39.4C when the ambulance arrived.
"It was only at the walk-in centre they finally diagnosed toxic shock and sent him to Manchester Royal, where they said they had never seen such a bad reaction.”
Shabana, whose family has been to the resort several times, says she couldn’t have imagined something so dangerous could have been the result of a temporary tattoo.
"My eldest son has had it done several times at the same place by the same guy,” she said. "In fact Ellis had one the week before and was fine.
"I knew nothing about this chemical until I came back and read about it. As far as I’m aware, its use in henna tattoos is banned here.”